Dear Dr. Roach: I'm a 92-year-old man in better-than-average health. I have had two episodes of blood in my urine in the past two months. I know this isn't normal. At my age, I'd just like to make believe it didn't happen. What's my future like?
A: Your future will shortly include, I hope, a visit to your regular doctor. Blood in the urine often is due to a urine infection or a kidney stone, but in older men, there is always a concern about a tumor, whether of the kidney, bladder or prostate. Pretending it didn't happen is not a good solution, and your doctors will certainly take your age into account when looking at diagnostic possibilities and treatments. Most cases will turn out to be not much to worry about, so the sooner you get in, the sooner you can find out what's going on and see what steps may be necessary.
Dear Dr. Roach: I was prescribed prednisone 5 mg twice daily, but I had insomnia, itching and hot flashes from it. I stopped after four days but am still suffering from sleeplessness. Has the prednisone had a permanent effect on my body?
A: Prednisone, a powerful anti-inflammatory and immune system-inhibiting steroid, has many side effects on the body, especially insomnia. Hot flashes and itching are uncommon side effects.
Insomnia is more common when prednisone is taken twice daily. Anytime a person gets insomnia, it can create a situation where they become worried about sleeping, which can lead to a persistent problem, even though the effect of the prednisone is gone.
I recommend some routine steps for treating insomnia, such as avoiding bright lights, including any electronic screen, for two hours or so before bed; regular exercise, if the condition for which you took prednisone allows it; and a warm bath before bed. A mild sleep aid, such as melatonin 1 mg or less, may help reset your system, but daily use is not necessary.